Desipramine hydrochloride overdoseAntidepressant overdose; Norpramin overdose
Desipramine hydrochloride is a type of drug called a tricyclic antidepressant. It is used to treat depression.
Desipramine overdose occurs when you take too much of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Desipramine is harmful in large amounts.
Desipramine hydrochloride is found in a brand-name medicine called Norpramin.
Symptoms of desipramine overdose include:
- Dilated pupils and blurred vision
- Breathing difficulty
- Difficulty or inability to urinate
- Dry mouth
- Muscle rigidity
- Rapid and irregular heartbeat
- Restlessness, shock
- Decreased level of alertness, or even coma
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram), or heart tracing
- Fluids through a vein (intravenous or IV)
- Medicines to treat signs and symptoms
How well a person does depends on the amount of the drug swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
This type of overdose can be extremely dangerous and difficult to treat. Heart rhythm problems are common, and serious harm and death can occur if the person is not treated right away.
Aronson JK. Tricyclic antidepressants. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:146-169.
Levine M, Ruha A-M. Antidepressants. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 146.
Review Date: 12/31/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team. Editorial update 01/23/2019.